Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 1
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Phillips, Peter C.B. 2010. Two New Zealand pioneer econometricians. New Zealand Economic Papers, Vol. 44, Issue. 1, p. 1.

  • Proceedings of the Edinburgh Mathematical Society, Volume 11, Issue 1
  • June 1958, pp. 31-38

The Contributions of E. T. Whittaker to Algebra and Numerical Analysis

  • A. C. Aitken (a1)
  • DOI:
  • Published online: 01 January 2009

Whittaker's contributions to algebra are not numerous and are confined to special problems ; in one or two cases they are rediscoveries, of the kind that add a certain illumination to the original. His outlook on algebra was that of his time ; one might characterise it by referring to the spirit and content of Perron's Algebra, as contrasted with the Moderne Algebra of van der Waerden. Bred in the Cayley-Sylvester tradition of matrix algebra and the invariant theory of forms, he was expert also in the manipulation of continued fractions and determinants. His lectures to honours classes in Edinburgh always included a course on matrices, vector analysis and invariants, historical reference being made to Grassmann, Cayley and Sylvester; it is to such a course that the writer owes his first acquaintance with matrix algebra. In later years, from about 1925, Whittaker acquired an adequate knowledge, though never a marked taste, for those parts of modern abstract algebra, in particular the representation of groups and algebras, that serve a purpose in mathematical physics; his courses of research lectures, which he kept up until a late period in his tenure of the chair, bore witness of this.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

4On the numerical solution of integral equations, Proc. Roy. Soc., 94 (1918), 367383.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Edinburgh Mathematical Society
  • ISSN: 0013-0915
  • EISSN: 1464-3839
  • URL: /core/journals/proceedings-of-the-edinburgh-mathematical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *